Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 37, NWS Las Vegas, NV

July 18, 2006Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 18, 2006, 5:17 PM MST for Mohave County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2006, 5:17 PM MST (00:17 UTC)
Expired
Jul 18, 2006, 6:00 PM MST
In force
43 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 109 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2006-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 762 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2006-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
762 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1727 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 190017
SVRVEF
AZC015-190100-
/O.NEW.KVEF.SV.W.0037.060719T0017Z-060719T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
517 PM MST TUE JUL 18 2006

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 600 PM MST.

* AT 515 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
  CENTRAL MOHAVE COUNTY...OR ABOUT 11 MILES EAST OF KINGMAN...AND WAS
  MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KINGMAN AIRPORT ABOUT 545 PM MST.

LAT...LON 3507 11394 3509 11372 3531 11379 3530 11404

$$
RUNK/KENNEDY
2 follow-up statements
000 
WWUS55 KVEF 190040
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
540 PM PDT TUE JUL 18 2006

AZC015-190100-
/O.CON.KVEF.SV.W.0037.000000T0000Z-060719T0100Z/
MOHAVE AZ-
540 PM MST TUE JUL 18 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MST
FOR CENTRAL MOHAVE COUNTY...

AT 532 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
CENTRAL MOHAVE COUNTY...OR ABOUT 9 MILES EAST OF KINGMAN...AND WAS
MOVING NORTHWEST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTY.

LAT...LON 3507 11394 3509 11372 3531 11379 3530 11404

$$
000 
WWUS55 KVEF 190054
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
552 PM PDT TUE JUL 18 2006

AZC015-190102-
/O.EXP.KVEF.SV.W.0037.000000T0000Z-060719T0100Z/
MOHAVE AZ-
552 PM MST TUE JUL 18 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOHAVE COUNTY EXPIRES
AT 600 PM MST...

THE THUNDERSTORMS EAST OF KINGMAN HAVE WEAKENED AND ARE NO LONGER 
CONSIDERED A THREAT TO PRODUCE SEVERE WEATHER. THEREFORE THE SEVERE 
THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE ON SCHEDULE AT 600 PM
MST.


LAT...LON 3507 11394 3509 11372 3531 11379 3530 11404

$$
KENNEDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:50 PM MST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 18, 3:50 PM MST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
350 PM PDT TUE JUL 18 2006

.SYNOPSIS...MONSOON MOISTURE WILL STAY ENTRENCHED OVER THE MOJAVE
DESERT AND SOUTHERN GREAT BASIN FOR THE REST OF THE WEEK. THIS WILL
BRING CONTINUED THUNDERSTORM CHANCES...WITH STORMS MOST LIKELY FROM
THE LATE AFTERNOON THROUGH THE OVERNIGHT HOURS EACH DAY.
TEMPERATURES WILL BE CLOSE TO NORMAL FOR THE REST OF THE WEEK...BUT
THE HUMIDITY WILL MAKE IT FEEL SOMEWHAT MUGGY.
&&

.SHORT TERM...SATELLITE SHOWS VERY IMPRESSIVE MESOSCALE CONVECTIVE
VORTEX /LEFT OVER FROM STORMS LAST NIGHT/ SLOWLY MOVING NORTHWEST
THROUGH THE SIERRA. A LOBE OF THIS FEATURE IS HELPING IGNITE STORMS
OVER DEATH VALLEY. FARTHER SOUTH AND EAST...SUBSIDENCE HAS
MAINTAINED NEARLY CLEAR SKIES OVER MUCH OF THE SOUTHEAST HALF OF THE
CWFA. THE EXCEPTION IS MOHAVE COUNTY...WHERE STORMS ARE BEGINNING TO
ROLL OFF THE MOGOLLON RIM AGAIN. THE POTENTIAL FOR THESE TO BE LONG
LIVED AND WELL ORGANIZED IS MUCH LOWER THIS EVENING THAN IT WAS
YESTERDAY. IN THE SOUTHWEST CORNER...THE BURN AREAS ARE ONLY DOTTED
WITH FLAT CUMULUS THUS FAR. HOWEVER...WILL MAINTAIN FLASH FLOOD
WATCH...AS ANY STORM WHICH DEVELOPS WILL HAVE ENOUGH MOISTURE TO
WORK WITH TO PRODUCE SIGNIFICANT RAINS AND ASSOCIATED MUD AND DEBRIS
FLOWS. OVERALL PATTERN CHANGES A LITTLE THROUGH THE SHORT TERM AS
HIGH AMPLITUDE RIDGING DEVELOPS ALONG THE NORTHWEST COAST...DRAGGING
THE HIGH CENTER FROM THE FOUR CORNERS TOWARDS NORTHERN NEVADA.
SENSIBLE WEATHER WILL NOT CHANGE TOO MUCH AS LOW LEVEL MOISTURE
REMAINS TRAPPED UNDER THE MIGRATING HIGH...AND SHOULD BE RECYCLED
EACH AFTERNOON IN THE FORM OF SCATTERED THUNDERSTORMS. DIURNAL
TEMPERATURE RANGES WILL BEGIN TO INCREASE A LITTLE AS THE HIGH COMES
OVERHEAD...BUT POINT TEMPS WILL BE HIGHLY DEPENDENT ON THUNDERSTORMS.

.LONG TERM...NO CHANGE IN FCST THINKING AS GFS AND ECMWF IN RELATIVE
AGREEMENT WITH STRONG RIDGING OVER THE WRN CONUS...WITH THE GFS
ACTUALLY SHOWING 600DM HGTS OVER OREGON ON SATURDAY. THE HIGH CENTER
WILL SLOWLY MIGRATE WESTWARD OVER THE FCST PERIOD AND WILL BE
CENTERED OVER THE CWA BY NEXT TUESDAY. THEREFORE EASTERLY FLOW WILL
CONTINUE IN THE MID/UPR LVLS AND WE SHOULD STAY RELATIVELY MOIST IN
THE LWR LEVELS WITH RESIDUAL MOISTURE. THIS POINTS TOWARDS A DAILY
TREND OF TSTM FORMATION OVER HIGHER TERRAIN DURING THE AFTERNOON
THEN DISSIPATING SEVERAL HOURS AFTER SUNSET...WITH MINIMAL/SLOW TSTM
MOVEMENT DUE TO WEAK WINDS ALOFT. 700MB STREAMLINES SHOW FAVORABLE
DIRECTION FOR ADDITIONAL MOISTURE ADVECTION FROM GULF OF CA ON
SUNDAY...BUT MODELS DO NOT DEPICT ANY SIGNIFICANT INCREASE TO RH
JUST YET. WILL MONITOR OVER UPCOMING MODEL RUNS.

&&

.AVIATION...DAGGETT BEATTY AND MORMON MESA CORRIDORS ARE CLEAR FOR
NOW BUT EXPECT ISOLATED TSTMS TO DEVELOP DURING THE EARLY EVENING
HOURS. WDLY SCT TSTMS ARE EXPECTED TO CONTINUE THROUGHOUT THE PEACH
SPRINGS CORRIDOR THROUGHOUT THE DAY AND INTO THE EVENING.
TAFS AND TWEBS ADEQUATELY DESCRIBE EXPECTED WEATHER CONDITIONS FOR
AREA TERMINALS. SEE TAFS FOR KLAS... KVGT... KDRA... KBIH... KDAG...
KEED.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...FLASH FLOOD WATCH UNTIL 10 PM THIS EVENING FOR THE BURN AREAS
      OF CAZ525.

MORGAN/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 18, 9:49 AM MST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
949 AM PDT TUE JUL 18 2006

AZZ001>003-036-CAZ519>527-NVZ014>022-191700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
949 AM PDT TUE JUL 18 2006 /949 AM MST TUE JUL 18 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT
MONSOON MOISTURE IS IN PLACE OVER MUCH OF THE MOJAVE DESERT AND
SOUTHERN GREAT BASIN. SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON...MAINLY OVER THE HIGHER TERRAIN. THE
STORMS WILL BE SLOW MOVERS...AND LOCALLY HEAVY RAINFALL COULD
PRODUCE FLASH FLOODING...ESPECIALLY IN RECENTLY BURNED AREAS.
THERE IS A FLASH FLOOD WATCH IN EFFECT FROM NOON UNTIL 10 PM FOR
THE MORONGO BASIN IN SOUTHERN SAN BERNARDINO COUNTY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH
DAY. ISOLATED FLASH FLOODING AND SEVERE WEATHER WILL BE POSSIBLE
EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER.

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:46 AM MSTFlash Flood WarningVEFMohave59 min
Jul 19, 2:02 PM MSTFlash Flood WatchVEFMohave31 hr
Jul 19, 2:11 PM MSTSevere Thunderstorm WarningVEFMohave49 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.